Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 75, NWS State College, PA

June 1, 2004Juniata County, Mifflin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 1, 2004, 5:38 PM EDT for Juniata County, Mifflin County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2004, 5:38 PM EDT (21:38 UTC)
Expired
Jun 1, 2004, 6:30 PM EDT
In force
52 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Juniata County, PA, Mifflin County, PA

The radar

The State College radar (KCCX), 56 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 12:25 PM EDTSevere Thunderstorm WatchSPC6 hr
Jun 1, 5:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

494 
WUUS51 KCTP 012138
SVRCTP
PAC067-087-012230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JUNIATA COUNTY IN CENTRAL PENNSYLVANIA
  MIFFLIN COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 630 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STRODES MILLS...OR 8 MILES SOUTHWEST OF
  LEWISTOWN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HONEY GROVE AROUND 550 PM EDT...
  SPRUCE HILL AROUND 600 PM EDT...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4061 7773 4044 7779 4038 7756 4047 7740


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:27 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 1, 3:27 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
327 PM EDT TUE JUN 1 2004

.SYNOPSIS...

AS OF 19Z...LINE OF SHOWERS AND LOCALLY STRONG TSTMS HEADING E
ACROSS SE COUNTIES...ACCOMPANIED BY LOTS OF SMALL HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS BETWEEN 35-45 MPH.
FURTHER W AND N...MORE ISOLATED COVERAGE OF SHOWERS AND
THUNDERSTORMS...WITH MORE DEVELOPING UPSTREAM INTO NW PA/NE OH.
TEMPS RANGING FROM MID 60S IN RECENTLY RAIN-COOLED AREAS...AND
HIGHER TERRAIN...INTO LOWER 70S IN SOME VALLEY LOCALES. WINDS MAINLY
WSW-SW 10-15 MPH...BUT AGAIN...GUSTING TO 35-45 MPH IN TSTMS.

&&

.SHORT TERM...

TNT...SHORTWAVE FEATURE CONTINUING TO SHIFT E ACROSS LOWER SUSQ. IN
ADDITION...LOWER SUSQ IN FAVORABLE LEFT FRONT QUAD OF UPPER LEVEL
JET. THUS...LINE OF TSTMS ADVANCING E ACROSS LOWER SUSQ. LOW WBZ
CONTRIBUTING TO NUMEROUS SMALL HAIL REPORTS...WITH EVEN SOME
SLIGHTLY LARGER (SEVERE) HAIL REPORTS MIXED IN...SEE PHLLSRCTP FOR
FURTHER DETAILS. ALTHOUGH MAIN LIFTING MECH (AFOREMENTIONED SHORT
WAVE/JET FEATURE) SHIFTS E OF REGION THIS EVE...LINGERNIG
INSTABILITY WL MAINTAIN ISOLATED SHOWERS/TSTMS INTO THIS EVE.
THEN...WL NEED TO WATCH NEXT SHORTWAVE ENTERING SOUTHERN OH. THIS
SHOULD PASS MOSTLY TO THE S...BUT MAY GET CLOSE ENOUGH TO ENHANCE
SHOWERS ACROSS SOUTHERN TIER EARLY THIS EVE. OTHERWISE...EXPECT
DIMINISHING TREND TO SHOWERS LATER TNT. AS FOR TEMPS...WENT WITH MOS
BLEND.

WED...UPPER TROUGH SHIFTS SE INTO REGION...ALONG WITH BETTER LOW
LEVEL CONVERGENCE WITH ASSOCIATED SFC TROUGH APPROACHING IN THE
AFTN. HOWEVER...UNLIKE TODAY...500 MB TEMPS A BIT WARMER...AND THUS
TSTM POTENTIAL/COVERAGE (AND RESULTANT HAIL) MAY BE LESS THAN TDY.
NEVERTHELESS...WL STILL INCLUDE MENTION IN TEXT/GRIDS. AS FOR
TEMPS...WENT WITH MAV/FWC BLEND...A BIT COOLER THAN MET MOS.

WED NT...LINGERING SHOWERS EARLY...THEN TAPERING OFF LATE.
ALSO...RATHER COOL...AND WENT CLOSE TO/A BIT LESS THAN MAV MOS.

.LONG TERM...

THU...COLD MID LEVELS MAY LEAD TO ISOLATED SHOWERS...MAINLY
EARLY...BEFORE STRONG MID LEVEL SUBSIDENCE DEVELOPS MIDDAY-AFTN. WL
BE RATHER COOL/BREEZY...ESP ACROSS HIGHER TERRAIN...WHERE TEMPS WILL
LIKELY HOLD IN THE LOWER 60S.

THU NT-FRI...RATHER CHILLY...WITH SOME POTENTIAL FOR FROST ACROSS
NORTHERN TIER. 850 THERMAL TROUGH SHIFTS TO THE N AND E...AS SFC
HIGH BUILDS IN. IN ADDITION...00Z AND 12Z GFS HINTS AT ANOMALOUSLY
LOW (1-2 SD) PWATS...ALL FAVORABLE FOR UNSEASONABLE CHILL FOR THU
NT/FRI AM...ALONG WITH POSSIBLE FROST ACROSS THE N. WL INDICATE MIN
TEMPS IN LOWER-MID 30S ACROSS NORTHERN TIER...WITH MANY 40S ACROSS
CENTRAL AREAS. OTRW...MAINLY SUNNY FOR FRI...WITH GRADUAL WARMING
TEMPS.

FRI NT-SAT...HIGH SHIFTS OFF E COAST...WITH MOISTENING SOUTHERLY
FLOW. GENERALLY FAIR WX...BUT WL INCLUDE SLIGHT CHC FOR AFTN TSTMS
ACROSS HIGHER TERRAIN OF FAR W SAT.

SAT NT-TUE...MREFS A BIT MORE EMPHATIC WITH FRONTAL SYSTEM
APPROACHING FROM W SUN...AND THEREFORE WENT WITH CHC POPS (SCATTERED
TRW). THERE MAY BE A BRIEF BREAK ON MON...BEFORE FRONT RETREATS BACK
TO THE N TUE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE TSTM WATCH FOR CENTRAL AND E COUNTIES UNTIL 6 PM EDT.

&&

KL
Hazardous weather outlook, Jun 1, 11:25 AM EDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1125 AM EDT TUE JUN 1 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020928-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
1125 AM EDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:
AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION WILL INCREASE
INSTABILITY ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY
EVENING.  SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY THIS
AFTERNOON.  SOME OF THE THUNDERSTORMS MAY BECOME SEVERE FROM MID
AFTERNOON THROUGH EARLY THIS EVENING...POTENTIALLY CAUSING DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

A COLD FRONT WILL CROSS THE AREA WEDNESDAY BRINGING THE THREAT OF
SEVERE WEATHER. DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY
THREATS.

In the hours before

Special weather statement, Jun 1, 2:40 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT TUE JUN 1 2004

PAZ028-050-052-053-056>059-063>066-011945-
ADAMS-COLUMBIA-CUMBERLAND-DAUPHIN-JUNIATA-LANCASTER-LEBANON-
NORTHUMBERLAND-PERRY-SCHUYLKILL-SNYDER-YORK-
240 PM EDT TUE JUN 1 2004

...STRONG THUNDERSTORMS WILL AFFECT YORK...LANCASTER...CUMBERLAND...
LEBANON...DAUPHIN...PERRY...JUNIATA...SNYDER...SCHUYLKILL...
NORTHUMBERLAND...COLUMBIA AND ADAMS COUNTIES...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM ABOUT NEWPORT SOUTH TO
GETTYSBURG...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR
SHIREMANSTOWN...AMITY HALL...SIDDONSBURG...MONTGOMERY FERRY AT 245
PM...ROCKVILLE...MARYSVILLE...ENOLA...DAUPHIN AT 250 PM...PROGRESS
AND ELLENDALE FORGE AT 255 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Local storm report, Jun 1, 4:33 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             SHIPPENSBURG            40.05N 77.52W
06/01/2004  0.88 INCH        CUMBERLAND         PA   TRAINED SPOTTER

&&

RXR
Special weather statement, Jun 1, 4:39 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 PM EDT TUE JUN 1 2004

PAZ017>019-012130-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-
439 PM EDT TUE JUN 1 2004

...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD AND CENTRE COUNTIES
THROUGH 530 PM...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 16 MILES EAST OF
CLEARFIELD TO 3 MILES NORTHEAST OF TYRONE...MOVING EAST AT 45 MPH.
THE THUNDERSTORMS WILL BE NEAR PORT MATILDA AT 445 PM...SNOW SHOE AT
450 PM...UNIONVILLE...STATE COLLEGE...PARK FOREST AT 455
PM...MILESBURG...BOALSBURG...BELLEFONTE AT 500 PM...BALD EAGLE STATE
PARK AND PLEASANT GAP AT 505 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR AS WELL.

JV
Local storm report, Jun 1, 4:44 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     WAKEFIELD               39.76N 76.17W
06/01/2004                   LANCASTER          PA   EMERGENCY MNGR

            FEW TREES DOWN

&&

JV
Special weather statement, Jun 1, 5:10 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
510 PM EDT TUE JUN 1 2004

PAZ026-027-012200-
HUNTINGDON-MIFFLIN-
510 PM EDT TUE JUN 1 2004

...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON AND MIFFLIN COUNTIES
THROUGH 600 PM...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STATE COLLEGE...MOVING EAST AT 25 MPH. THE
THUNDERSTORM WILL BE NEAR BELLEVILLE AROUND 520 PM...STRODES MILLS
AROUND 530 PM...LEWISTOWN...BURNHAM...YEAGERTOWN...REEDSVILLE AROUND
535 PM...ALFARATA AROUND 545 PM AND BELLTOWN AROUND 555 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR.

JV
Special weather statement, Jun 1, 5:23 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
523 PM EDT TUE JUN 1 2004

PAZ024>026-033>036-020200-
BEDFORD PA-BLAIR PA-CAMBRIA PA-FRANKLIN PA-FULTON PA-HUNTINGDON
PA-SOMERSET PA-
523 PM EDT TUE JUN 1 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

BEDFORD...BLAIR...CAMBRIA...FRANKLIN...FULTON...HUNTINGDON AND
SOMERSET.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:26 PM EDTSevere Thunderstorm WarningCTPAdams49 min
Jun 1, 1:31 PM EDTSevere Thunderstorm WarningCTPCambria14 min
Jun 1, 1:53 PM EDTSevere Thunderstorm WarningCTPPerry22 min
Jun 1, 3:08 PM EDTSevere Thunderstorm WarningCTPSchuylkill52 min
Jun 1, 3:10 PM EDTSevere Thunderstorm WarningCTPHuntingdon35 min
Jun 1, 4:22 PM EDTSevere Thunderstorm WarningCTPCumberland23 min
Jun 1, 4:25 PM EDTSevere Thunderstorm WarningCTPFranklin50 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.